The emergency physician may have to perform other procedures or give other medications as supportive care in the case of a dangerous aspirin overdose. These actions may include the following:
- Placing a breathing tube (intubation) and assisting breathing with a ventilator for a person who is agitated or in a coma, cannot protect his or her own airway, or needs mechanical breathing
- Placing of a catheter into the bladder to monitor urine output and frequently check the acidity (pH) of the urine
- Giving other medicines as needed to treat agitation, convulsions (seizures), or other complications of aspirin poisoning
- A person with serious symptoms may be admitted to an intensive care unit.
- If the overdose was intentional, psychiatric services should be provided.
- A person with minor symptoms such as ringing in the ears or nausea may be admitted to the hospital for further observation.
The following people, will be admitted to the hospital regardless of salicylate levels:
- Infants and elderly persons
- People with long-term salicylism
- People who ingested sustained-release products
- Psychiatric and medical follow-up may be recommended.
- Careful monitoring of medication will also be recommended.
- Tests to monitor kidney function may be done periodically after hospital discharge, especially in elderly people.
- Prescription medications should be used according to your doctor's and pharmacist's directions.
- Never take a medicine prescribed for someone else.
- To protect children from accidental drug overdose, all medications should be stored in containers with child-resistant caps. All medications should be out of sight and out of reach of children, preferably in a locked cabinet.
- Take suicidal threats seriously.
- Never give or take medication in the dark.
- Always tell the doctor of any previous side effects or adverse reactions to medication as well as any new or unusual symptoms that occur.
- Never take more than the recommended or prescribed dose of a medication.
- Inform your doctor about all the medications you are taking. Be sure to mention over-the-counter medications.
Recovery is likely if the proper treatment is given and the dose of aspirin taken is not too high.
With chronic aspirin poisoning outcomes are less predictable.
With acute aspirin poisoning, severity and outcome depends on the dose taken and the person's body weight.
For More Information - Web Links
American Association of Poison Control Centers
Synonyms and Keywords
aspirin poisoning, aspirin overdose, aspirin toxicity, salicylate poisoning, ASA, analgesic, acetylsalicylic acid, poisoning, drug overdose, medication overdose, signs of aspirin poisoning, signs of aspirin overdose